Risks of Ashwagandha Supplementation
Ashwagandha carries significant risks including hepatotoxicity with prolonged cholestatic jaundice, sedative effects that can potentiate anesthesia, potential withdrawal symptoms upon discontinuation, and rare neurological adverse effects including acute dystonia. 1, 2
Hepatotoxicity
The most clinically significant risk is drug-induced liver injury (DILI), which presents as cholestatic or mixed hepatitis with severe jaundice and pruritus. 2
- Liver injury typically develops after 2-12 weeks of use with a cholestatic or mixed pattern (R ratios 1.4-3.3) 2
- Patients develop jaundice, nausea, lethargy, pruritus, and abdominal discomfort 2
- Pruritus and hyperbilirubinemia can be prolonged, lasting 5-20 weeks 2
- Recovery occurs within 1-5 months after discontinuation, with no cases of hepatic failure reported in the case series 2
- Metabolic transformation via cytochrome P450 enzymes can form reactive intermediates leading to oxidative stress and hepatotoxicity 1
Perioperative and Sedation Risks
Ashwagandha has sedative properties that can dangerously potentiate anesthetic agents and should be discontinued before surgery. 3
- Acts as a sedative independent of anesthesia and can alter the safety profile of prescribed medications 3
- Pharmacokinetic interactions through the CYP450 pathway may either attenuate or enhance sedative properties of anesthetics 3
- While not specifically listed in the SPAQI perioperative guidelines for supplements requiring discontinuation, its sedative properties warrant caution in the perioperative period 4
Neurological Effects
Rare but serious neurological adverse effects include acute-onset dystonia with sustained involuntary muscle contractions. 5
- Acute dystonia can develop shortly after initiating supplementation, presenting with sustained involuntary muscle contractions and abnormal posturing 5
- Symptoms resolve with discontinuation and symptomatic treatment 5
Withdrawal Syndrome
Abrupt discontinuation can precipitate withdrawal symptoms including tachycardia, insomnia, and anxiety, potentially mediated by GABA-ergic activity. 6
- Withdrawal symptoms may include tachycardia, insomnia, and anxiety symptoms 6
- Symptoms begin shortly after cessation and may require supportive treatment with agents like hydroxyzine 6
- The mechanism is potentially related to ashwagandha's GABA-ergic activity 6
Endocrine Disruption
Ashwagandha's endocrine-modulating activity has been implicated in thyrotoxicosis and adrenal suppression with prolonged or excessive use. 1
- Can cause thyrotoxicosis and adrenal suppression, particularly with prolonged or excessive usage 1
- The endocrine-modulating effects require monitoring in susceptible populations 1
Other Adverse Effects
- Gastrointestinal side effects have been reported 1
- Immune hypersensitivity reactions can occur 1
- Drug interactions are possible due to effects on cytochrome P450 metabolism 1
Populations at Higher Risk
Patients undergoing surgery, those with liver disease, individuals taking sedatives or anesthetics, and those on medications metabolized by CYP450 enzymes are at increased risk. 3, 1, 2
Clinical Pitfalls to Avoid
- Do not assume ashwagandha is safe simply because it is "natural" or widely used in traditional medicine 1
- Always obtain a complete supplement history, as patients often do not volunteer this information 4
- Monitor liver function tests if patients have been using ashwagandha, especially if they develop jaundice or pruritus 2
- Consider ashwagandha as a potential contributor when evaluating new-onset neurological or psychiatric symptoms 5, 6
- Taper rather than abruptly discontinue to avoid withdrawal symptoms 6
Dosing and Safety Considerations
The necessity for standardizing dosing regimens, rigorous clinical trials, improving pharmacovigilance, and long-term safety assessments is emphasized to maximize clinical application while minimizing risks. 1